Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 92, NWS Columbia, SC

June 14, 2003Edgefield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jun 14, 2003, 4:34 PM EDT for Edgefield County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2003, 4:34 PM EDT (20:34 UTC)
Expired
Jun 14, 2003, 5:15 PM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Edgefield County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.6 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 820 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
820 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS52 KCAE 142034
SVRCAE
SCC037-142115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
431 PM EDT SAT JUN 14 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 515 PM EDT.

* AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST
  AT 30 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    TRENTON
    AREA NEAR AIKEN AND EDGEFIELD COUNTY LINE NEAR AND
    SOUTH OF TRENTON

EXPECT WIND GUSTS AROUND 60 MPH WITH THIS THUNDERSTORM.

LAT...LON 3367 8211 3351 8201 3371 8145 3393 8158

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:20 PM EDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 14, 2:20 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
220 PM EDT SAT JUN 14 2003

AIRMASS ACROSS THE MIDLANDS/CSRA BECOMING MODERATELY UNSTABLE WITH
LI AROUND -4 AND CAPE ABOUT 1500 J/KG. WATCHING VORT MAX OVER
SOUTHWEST GEORGIA ON SATELLITE MOVING NORTHEAST. NUMEROUS SHOWERS
AND THUNDERSTORMS NOW IN EAST CENTRAL GEORGIA THIS AFTERNOON WILL
MOVE NORTHEAST INTO SOUTH CAROLINA LATE THIS AFTERNOON AND EARLY
EVENING. VORT MAX ACTING AS TRIGGER...MOVES ACROSS SOUTHERN AND
EASTERN PORTION OF MIDLANDS THIS EVENING. SEA BREEZE FRONT
DEVELOPING AGAIN TODAY...MAY INTERACT WITH CONVECTION ACROSS EASTERN
MIDLANDS THIS EVENING. WILL PUT REST OF THE AFTERNOON/EVENING PERIOD
FOR LIKELY POPS...THEN GOOD CHANCE UNTIL AROUND 1000 PM...THEN
SLIGHT CHANCE OVERNIGHT WITH CONTINUED MOSTLY CLOUDY SKIES WILL
ABUNDANT LOW LEVEL MOISTURE. LOOKS LIKE SOME DRIER AIR...MAINLY MID
LEVELS...TRIES TO MOVE INTO REGION SUNDAY...RESULTING IN MORE
UNSTABLE AIRMASS...K INDEX REMAINS ABOVE 30 WITH CONTINUED HIGH LOW
LEVEL MOISTURE. TRIGGER...HARD TO FIND BUT UPPER LOW IN THE SOUTHERN
PLAINS WITH CONTINUED WEAK SHORT WAVES LIFTING NORTHEAST TOWARD
SOUTH CAROLINA...WILL CONTINUE CHANCE POPS...MAINLY
AFTERNOON/EVENING THUNDERSTORMS SUNDAY AND MONDAY. MORE WIDESPREAD
ACTIVITY EXPECTED IN NORTH CAROLINA ALONG STATIONARY FRONT. LOOKS
LIKE WARMER TEMPS NEXT COUPLE OF DAYS...WITH LESS CLOUDINESS
OVERALL.

EXTENDED...UPPER TROUGH MOVING ACROSS NORTHEASTERN STATES
MONDAY/TUESDAY HAS LESS AMPLITUDE LAST COUPLE OF MODEL RUNS. UPPER
LOW DROPPING SOUTH INTO MIDWEST...SURFACE HIGH BUILDING SOUTH ALONG
MID ATLANTIC STATES DOES NOT APPEAR TO BUILD SOUTH INTO
MIDLANDS...I.E. LEANING AWAY FROM COLD AIR DAMMING FOR
REGION...LOOKS LIKE AREA IN WARM SECTION TUE AND WED...WILL RAISE
HIGHS A LITTLE AND CONTINUE CHANCE OF SHOWERS AND THUNDERSTORMS
THROUGH MIDWEEK...WITH CONTINUED SOUTHWEST FLOW ALOFT. MIDWEST UPPER
LOW MOVES EAST WEDNESDAY/THURSDAY...CONTINUED CHANCE OF AFTERNOON
THUNDERSTORMS THROUGH FRIDAY THEN COLD FRONT EXPECTED...WITH DRIER
AIR FOR SATURDAY.

FCSTID =   19
CAE   72  90  72  91 /  50  40  40  50
AGS   71  90  70  91 /  50  40  40  50
SSC   71  90  71  91 /  50  40  40  50
OGB   71  90  71  91 /  50  40  40  50

.CAE...
GA...NONE.
SC...NONE.

AWP
Hazardous weather outlook, Jun 14, 5:38 AM EDT, 10 hours 56 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-142038-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
538 AM EDT SAT JUN 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
MOIST AND UNSTABLE AIR ALONG WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS OVER THE AREA
TODAY. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

RIVER FLOODING HAS SUBSIDED HOWEVER STAGES ALONG THE CONGAREE REMAIN
ELEVATED DUE TO UPSTREAM RESERVOIR RELEASES.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TA

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.